Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 17, 2022, 3:05 AM CDT for 23 counties in Texas; 5 counties in New Mexico. It took effect at May 17, 2022, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2022, 3:05 AM CDT (08:05 UTC)
- In effect from
- May 17, 2022, 11:00 AM CDT
- Expired
- May 17, 2022, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
All 28 counties
Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 4500 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903 WWUS84 KMAF 170805 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 305 AM CDT Tue May 17 2022 ...RED FLAG WARNING IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20 FT WINDS OF 15 MPH OR MORE, AND EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-270>274-277-278- 180200- /O.UPG.KMAF.FW.A.0038.220517T1600Z-220518T0200Z/ /O.NEW.KMAF.FW.W.0042.220517T1600Z-220518T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton- Reagan-Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 305 AM CDT Tue May 17 2022 /205 AM MDT Tue May 17 2022/ ...RED FLAG WARNING IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20 FT WINDS OF 15 MPH OR MORE, AND EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Davis Mountains and Davis Mountains Foothills. * TIMING...This afternoon and evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
711 WWUS84 KMAF 171836 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 136 PM CDT Tue May 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM THROUGH 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20 FT WINDS OF 15 MPH OR MORE, AND EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-270>274-277-278- 180200- /O.CON.KMAF.FW.W.0042.000000T0000Z-220518T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton- Reagan-Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 136 PM CDT Tue May 17 2022 /1236 PM MDT Tue May 17 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM THROUGH 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20 FT WINDS OF 15 MPH OR MORE, AND EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Davis Mountains and Davis Mountains Foothills. * TIMING...Through 9 PM CDT /8 PM MDT this evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 16, 11:59 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 16, 11:59 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1159 PM CDT Mon May 16 2022
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1155 PM CDT Mon May 16 2022
Convective debris clouds will dissipate through the early morning.
Meanwhile a 50kt LLJ has developed and have included WS group til
around 10Z-15Z at most sites. Otherwise mid/late morning sfc winds
will attempt to turn sw and increase 15-20kts.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 232 PM CDT Mon May 16 2022
A weak cold front managed to make it into the Permian Basin this
morning shifting winds around from the northeast and east. It has
brought down temperatures slightly with readings only now making it
above 90 degrees east of the Pecos River. Current observations are
showing that winds are already returning from the southeast so the
heat returns tomorrow with highs reaching back into the upper
90s to triple digits and could threaten some records.
Satellite is showing an area of altocumulus over far West Texas
moving northeast into southeastern New Mexico and the upper Trans
Pecos. This is associated with a weak disturbance moving northeast
out of Mexico. The disturbance is moving into a large ridge that
will reduce its impact, but there should still be enough instability
for isolated to widely scattered showers and storms to form later
this afternoon. The highest rain chances will be in southeastern New
Mexico where an isolated storm or two could become severe. Strong
winds will be the main threat from any convection this afternoon but
marginally severe hail will also be possible. Any storms that form
will diminish after sunset as stability increases.
Hennig
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 232 PM CDT Mon May 16 2022
We have a few more days of miserable heat to endure before a much
needed cold front arrives by the weekend. Temperatures will climax
on Wednesday and Thursday. Both days look very similar with zonal
flow aloft promoting westerly downsloping winds at the sfc. The low
lvl thermal ridge will strengthen on Wednesday and expand further
across the S Plains on Thursday. 850 hpa temperatures will range
from 30-32C both days which would equate to highs in the 101-105
range across the Permian Basin and lower trans Pecos. The higher
elevations in the mountains will see highs in the mid 90s. Needless
to say, it will be very hot everywhere in our forecast area. Heat
Advisories will likely be needed for the eastern Permian Basin.
Additionally, low temperatures will remain well above normal both
Thursday and Friday morning in the 60s to near 70. A tandem of weak
mid-lvl shrtwv troughs will traverse the region Wednesday and
Thursday afternoon, so a few high-based showers or storms are not
out of the question. However, the elevated mixed layer will likely
be too strong to overcome and PoPs remain <10% for now.
Friday will be slightly cooler as hghts aloft decrease due to a
trough passing thru the Central Plains. This trough will also
serve to increase wind speeds in our region, especially across the
Guadalupe Mountains and SE New Mexico. Friday also looks like the
worst fire weather day w.r.t. winds, altho it will be slightly
less dry than prior days. Both the ECMWF and GFS push a strong
cold front through the area on Saturday morning. This front will
bring a welcome end to the triple digit heat and actually cool
temperatures down below normal both Saturday and Sunday!
Unfortunately, no precipitation is expected with this front. The
next chance of rain will come late Sunday into Monday as another
storm system passes north of the region. The positioning of this
trough still looks to be too far north to bring any beneficial
precipitation, but let's hope this changes.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 102 74 101 71 / 10 10 10 10
Carlsbad 98 64 99 63 / 10 20 0 0
Dryden 104 72 101 69 / 10 0 0 10
Fort Stockton 103 75 101 68 / 10 10 0 10
Guadalupe Pass 94 66 90 64 / 10 10 0 0
Hobbs 97 66 98 60 / 10 20 0 0
Marfa 95 59 94 54 / 10 20 0 0
Midland Intl Airport 101 75 101 68 / 10 10 10 10
Odessa 101 76 101 69 / 10 10 0 10
Wink 103 70 102 62 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from 11 AM CDT /10 AM MDT/ Tuesday through
Tuesday evening for Andrews-Borden-Crane-Davis Mountains-
Davis Mountains Foothills-Dawson-Eastern Culberson County-
Ector-Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Martin-
Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...Fire Weather Watch from 10 AM MDT Tuesday through Tuesday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
&&Hazardous weather outlook, May 16, 10:34 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1034 PM CDT Mon May 16 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-180345- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1034 PM CDT Mon May 16 2022 /934 PM MDT Mon May 16 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening across southeast New Mexico and the higher terrain of West Texas. Gusty wind can be expected with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Fire Weather Watch remains in effect Tuesday afternoon and evening for Southeast New Mexico and most of West Texas due to extreme fire danger and critical fire weather conditions. Elevated to critical fire weather and corresponding hot temperatures are expected to continue through Friday. Take precautions to limit time outside and drink plenty of fluids. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 16, 9:23 PM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
923 PM CDT Mon May 16 2022
TXZ047-048-170315-
Scurry TX-Borden TX-
923 PM CDT Mon May 16 2022
...A strong thunderstorm will impact portions of northern Scurry and
northeastern Borden Counties through 1015 PM CDT...
At 922 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Fluvanna, or 12 miles northeast of
Gail, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Snyder, Gail and Fluvanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3277 10150 3294 10138 3296 10125 3296 10117
3297 10105 3296 10066 3274 10066
TIME...MOT...LOC 0222Z 259DEG 51KT 3287 10128
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
87The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:46 PM CDT | Special Weather Statement | MAF | Dawson | 44 min |
| May 16, 8:34 PM CDT | Special Weather Statement | MAF | Borden | 41 min |
| May 16, 9:23 PM CDT | Special Weather Statement | MAF | Scurry | 52 min |
| May 17, 5:42 PM CDT | Special Weather Statement | MAF | Brewster | 48 min |
Nearby
Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.